Alabama, 2009

Tornadoes and Hail in Alabama, March 28, 2009

March 28, 2009 · NWS HUN · 10 events in 4 counties and zones

Low-topped supercell thunderstorms developed along a powerful cold front during the late afternoon of the 28th across the eastern half of north Alabama. The storms evolved into a quasi-linear convective system (QLCS) with embedded mesocyclones, one of which became tornadic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Low-topped supercell thunderstorms developed along a powerful cold front during the late afternoon of the 28th across the eastern half of north Alabama. The storms evolved into a quasi-linear convective system (QLCS) with embedded mesocyclones, one of which became tornadic. There were also a few reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 28, 2:50 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Mar 28, 2:50 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
350 PM CDT SAT MAR 28 2009

.DISCUSSION...
PRIMARY CONCERN FOR THE SHORT TERM PORTION OF THE FCST UPDATE
INVOLVES CONTINUING CHANCES FOR CONVECTION AND POSSIBLE SVR WX
ACTIVITY LATE THIS AFTN INTO THE EARLY EVENING HOURS AS A CDFNT
MOVES ACROSS THE AREA. LATEST ANALYSIS SHOWS A 993MB SFC LOW
CENTERED OVER SRN MO AND A CDFNT ARCING WIDELY EWRD THEN SWRD ACROSS
THE MID MISS VALLEY INTO WRN TN AND EXTREME WRN AL. THE UPR LOW WAS
MOVING EWRD THROUGH THE AR OZARK REGION...WITH UPR FLOW GRADUALLY
BECOMING LESS TANGENTIAL TO THE ORIENTATION OF THE CDFNT ACROSS OUR
AREA. THIS HAS RESULTED IN SOME SLOWING OF THE FRONT THIS MORNING
AND AFTN...SO A PASSAGE ACROSS THE CWFA NOW LOOKS TO TAKE PLACE
GRADUALLY THIS AFTN THROUGH THE EARLY EVENING. DAYTIME HEATING AND
FAIRLY SUBSTANTIAL BREAKS IN THE CLOUD CANOPY ARE ALLOWING
CONDITIONS TO DESTABILIZE THIS AFTN. A NARROW LINE OF CONVECTION HAS
DEVELOPED ALONG THE FRONTAL BOUNDARY TO OUR NW...FROM NEAR
HUNTINGDON AND PARIS NWRD THROUGH SOUTH CENTRAL IL. THE MAIN CONCERN
FOR THE REMAINDER OF TODAY IS THAT SVR STORMS MAY DEVELOP IN THE
INCREASINGLY UNSTABLE AIRMASS ALONG THE FRONT AS IT PUSHES THROUGH
OUR AREA. LATEST ANALYSES INDICATE SBCAPES >1000 J/KG AND 0-1 KM
SREH VALUES OVER 200 M2/S2 ACROSS MUCH OF OUR AREA. THIS HAS
PROMPTED THE SPC TO ISSUE A TOR WATCH FOR OUR AREA.

AS FAR AS THE FCST IS CONCERNED...GIVEN THE HIGH DEGREE OF LOW AND
DEEP LYR SHEAR...THE POTENTIAL EXISTS FOR DISCRETE SUPERCELLS TO
DEVELOP THIS AFTN AND EVENING. HOWEVER...THE REALIZATION OF A LACK
OF CONVECTION IN OUR AREA THUS FAR SUGGESTS THE EXISTENCE OF A
FAIRLY STRONG CAP THAT INTERESTINGLY WAS PROGGED IN THE EARLIER 06Z
GFS AND NOW THE 12Z NAM. THE MAIN QUESTION THEN BECOMES...WILL THE
DEGREE OF CONVERGENCE ALONG THE SLOW-MOVING FRONT AND DIURNAL
HEATING BECOME SUFFICIENT TO OVERCOME THE APPARENT CAP OVER THE
AREA. THIS LOOKS MORE POSSIBLE IN CENTRAL AND ERN AREAS LATER THIS
AFTN/EVENING. BUT AGAIN...CONVECTION WILL LIKELY BE DISCRETE CELLS
AT FIRST THAT SHOULD MANAGE TO CONGEAL INTO MORE OF A LINE BY THE
LATE EVENING. AS A RESULT...DONT THINK THAT COVERAGE OF PRECIP WILL
BE THAT GREAT AND HAVE ONLY GONE WITH CHANCE POPS IN THE EAST AND
SLIGHT CHANCE WEST. IN FACT...THE THREAT SHOULD BE OVER IN OUR
WRNMOST COUNTIES BY 00Z AS THE FRONT WILL HAVE PROGRESSED THROUGH
THAT AREA. THE PRIMARY THREAT WITH ANY STORMS DURING THIS PERIOD
WILL BE HAIL AND DAMAGING WINDS...AND GIVEN THE STRONG LL SHEAR A
TORNADO WILL BE POSSIBLE.

CONDITIONS WILL BE QUITE WINDY BEHIND THE FRONTAL PASSAGE AS THE
STRONG SFC LOW REALLY BEGINS TO WRAP UP ACROSS THE MID-MISS VALLEY.
SFC GUSTS OVER 30 MPH WILL BE POSSIBLE THIS EVENING...ESPECIALLY IN
THE HIGHER TERRAIN AND OVER PARTS OF NW AL. WINDS WILL LIKELY STAY
IN THE 10-20 KT RANGE FOR MUCH OF THE NIGHT ACROSS THE ENTIRE AREA.
CAA BEHIND THE FRONT WILL PUSH TEMPS DOWN INTO THE 40S IN MOST
AREAS...AND PERHAPS IN THE 30S IN THE WEST.

TEMPS SUN THROUGH MON WILL BE MUCH COOLER THAN OF LATE. AFTN HIGHS
ON SUN ARE EXPECTED TO ONLY REACH THE 50S IN MOST AREAS...AND MAYBE
ONLY THE 40S IN PARTS OF OUR TN COUNTIES AND HIGHER ELEVATIONS. LOWS
ON MON MORNING WILL LIKELY FALL INTO THE 30S AREAWIDE UNDER FAIRLY
IDEAL RADIATIONAL COOLING CONDITIONS AS A SFC RIDGE PASSES OVHD.
DONT THINK LOWS WILL BOTTOM NEAR FREEZING AREAWIDE...BUT COULD SEE
SOME ISOLD VALLEY LOCATIONS REACH FREEZING WHERE GOOD COLD AIR
DRAINING OCCURS. FYI...THE LAST FREEZE FOR HSV WAS ON MARCH 4TH. IF
WE DONT EXPERIENCE ANOTHER FREEZE FOR THE REST OF THE SPRING
SEASON...THIS WOULD BE THE EARLIEST LAST FREEZE ON RECORD.

AN UPR WAVE WILL DIG INTO THE CENTRAL CONUS BY EARLY NEXT WEEK AND
GIVE RISE TO CYCLOGENESIS IN THE SRN PLAINS BY LATE MONDAY. DECENT
MODEL CONSENSUS WITH RESPECT TO TIMING OF THE LOW GIVES INCREASING
CONFIDENCE IN A TUES NIGHT PASSAGE. INCREASED POPS TO 50 FOR ALL
AREAS FOR THE POTENTIAL FOR WARM-FRONT INDUCED RA/SHRA AHEAD OF THE
FRONT AND CONVECTION ALONG THE FRONT BTWN 12Z TUES AND 06Z WED.

BETTER CONSENSUS AMONG THE 12Z MED RANGE SOLNS OFFERED BY THE
ECMWF/GFS/GFS ENSEMBLES GIVES HIGHER CONFIDENCE NOW IN A SYSTEM
EXPECTED TO IMPACT THE AREA FROM THURS INTO FRI MORNING. THIS SYSTEM
LIKEWISE HAS THE POTENTIAL TO PRODUCE SOME STRONG TSRA ACTIVITY
OWING TO A RATHER POTENT SHORT WAVE. DID INCREASE POPS A LITTLE FOR
THIS TIMEFRAME DUE TO INCREASING MODEL CONSENSUS IN TIMING AND
PLACEMENT OF FEATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    41  53  36  68  49 /  20  10   0   0  10
SHOALS        40  55  36  69  50 /  10  10   0   0  20
CULLMAN       41  54  39  69  49 /  20  10   0   0  10
FAYETTEVILLE  40  50  36  67  48 /  30  10   0   0  10
ALBERTVILLE   42  54  37  69  48 /  30  10   0   0  10
FORT PAYNE    44  54  35  70  44 /  40  10   0   0  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KDW.03
Hazardous weather outlook, Mar 28, 1:55 PM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
255 PM CDT SAT MAR 28 2009

ALZ001>010-016-TNZ076-096-097-290500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
255 PM CDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF AN APPROACHING COLD
FRONT THIS AFTERNOON AS IT MOVES EAST ACROSS THE TENNESSEE VALLEY.
WITH STRONG WINDS ALOFT AND INCREASINGLY UNSTABLE CONDITIONS JUST
AHEAD OF THE FRONT...THESE THUNDERSTORMS MAY BECOME SEVERE...WITH
THE POTENTIAL FOR DAMAGING WIND GUSTS...LARGE HAIL AND ISOLATED
TORNADOES. LOCALIZED FLOODING IS ALSO A POSSIBILITY WITHIN HEAVIER
SHOWERS OR THUNDERSTORMS.

THE THUNDERSTORM ACTIVITY IS EXPECTED TO END LATE THIS EVENING AS
THE COLD FRONT MOVES EAST OF THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UNSETTLED PATTERN IS EXPECTED FOR MUCH OF NEXT WEEK...WITH
SHOWERS AND THUNDERSTORMS POSSIBLE AGAIN BY MID WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED.

DJN/BCC

In the hours before

Special weather statement, Mar 28, 5:16 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
616 PM CDT SAT MAR 28 2009

ALZ001>005-007-016-290030-
COLBERT-CULLMAN-FRANKLIN AL-LAUDERDALE-LAWRENCE-LIMESTONE-MORGAN-
616 PM CDT SAT MAR 28 2009

...STRONG WINDS BEHIND COLD FRONT...

GUSTY SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL AFFECT
AREAS ALONG AND WEST OF I-65...IMMEDIATELY BEHIND A COLD FRONT THAT
WILL CONTINUE MOVING EAST ACROSS THE CENTRAL TENNESSEE VALLEY. THE
STRONG WINDS WILL BE RATHER SHORT-LIVED...BUT WILL CREATE DIFFICULT
DRIVING CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES.

NADLER
Special weather statement, Mar 28, 5:20 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
620 PM CDT SAT MAR 28 2009

ALZ006-TNZ096-282345-
LINCOLN-MADISON-
620 PM CDT SAT MAR 28 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN LINCOLN AND NORTHERN
MADISON COUNTIES UNTIL 645 PM CDT...

AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF NORMAL...OR 6 MILES NORTHWEST OF
HUNTSVILLE...MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GLADSTONE...NORMAL.
  MERIDIANVILLE...MOORES MILL.
  HAZEL GREEN...FISK.
  NEW MARKET...BELLEVIEW.
  LINCOLN...CRYSTAL SPRINGS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR NORTHEASTERN ALABAMA AND CENTRAL TENNESSEE.

KULA

The radar

The Northeast Alabama radar (KHTX), 44 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Madison

When
March 28, 5:39 PM CST to 5:40 PM CST
Where
Madison County, 0.57 mi E of Hazel Green
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
34.930, -86.570

Penny sized hail was reported 1 mile east northeast and 2 miles northeast of Colonial Gardens subdivision near Highway 231.

Hail, Madison

When
March 28, 5:50 PM CST to 5:52 PM CST
Where
Madison County, 1.84 mi ESE of Chase
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
34.770, -86.520

Penny sized hail was reported along Highway 72, about 1 mile east of Moores Mill Road.

Thunderstorm Wind, Madison

When
March 28, 5:53 PM CST to 5:55 PM CST
Where
Madison County, 1.7 mi E of Huntsville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.730, -86.590

Thunderstorm winds knocked down powerlines along Lynn Drive and Slaughter Road.

Hail, Madison

When
March 28, 5:55 PM CST to 5:57 PM CST
Where
Madison County, 0.69 mi N of New Market
Measured
1 in hail
Reported by
Public
Coordinates
34.910, -86.430

Quarter sized hail was reported to the media by the public. Photo verification of the hail is noted.

Hail, Marshall

When
March 28, 6:10 PM CST to 6:12 PM CST
Where
Marshall County, 2.99 mi SSW of Guntersville Muni Ar
Measured
1 in hail
Reported by
Public
Coordinates
34.360, -86.290

Quarter-sized hail was reported to the media by the public. The hail lasted 3 to 5 minutes.

Hail, Marshall

When
March 28, 6:12 PM CST to 6:14 PM CST
Where
Marshall County, 2.99 mi SSW of Guntersville Muni Ar
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.360, -86.290

Nickel-sized hail was reported south of Guntersville and in Guntersville at the intersection of Highway 227 and Blunt Avenue.

Hail, Marshall

When
March 28, 6:12 PM CST to 6:14 PM CST
Where
Marshall County, 2.15 mi NNE of Mountainview
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
34.330, -86.290

Half dollar-sized hail was reported.

Thunderstorm Wind, Marshall

When
March 28, 6:15 PM CST to 6:18 PM CST
Where
Marshall County, 2.2 mi SE of Little New York
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.360, -86.150

Thunderstorm winds knocked trees and powerlines down from Town Creek to the entrance of Guntersville State Park along Highway 227.

Tornado, Jackson

When
March 28, 7:11 PM CST to 7:14 PM CST
Where
Jackson County, 1.86 mi ENE of Pisgah to 1.66 mi WNW of Roslie
Rating
EF0
Path length
1.58 mi
Path width
40 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
34.693, -85.821

An EF-0 tornado with a peak wind of 85 mph completely ripped the roof off of a barn along County Road 60. Two houses sustained significant roof damage along County Road 58 just northeast of Pisgah. Debris from the barn roof was thrown nearly 200 yards.

Tornado, Dekalb

When
March 28, 7:16 PM CST to 7:22 PM CST
Where
Dekalb County, 3.23 mi NNW of Allen to 1.79 mi W of Valley Head
Rating
EF1
Path length
2.5 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
34.542, -85.694

An EF-1 tornado with peak winds of 105 mph tracked 2.5 miles. The tornado snapped numerous large pine trees and uprooting others along County Roads 610 and 885, about 4 miles west of Valley Head. A large tree fell on a house along County Road 885 causing significant roof damage. At a residence along Country Road 121, a small portion of siding was peeled off of a home and a portion of a metal roof of a barn was also torn off. Trees were also uprooted along County Road 608 and additional damage was found near Highway 11 and Bethel Road, just south of Hammondville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyThe tornado archive for Alabama, 2009Warnings in Alabama, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158782, 152438, 158784, 152439, 152440, 152441, 152444, 152443, 152591, 152442.